Virginia, 2019Damaging Winds in Virginia, June 2, 2019
June 2, 2019 · NWS RNK · 3 events in 3 counties and zones
Multiple thunderstorms developed, some of which intensified to severe levels and produced damaging winds that knocked down numerous trees. One storm in particular developed and intensified very quickly across the eastern half of Roanoke County, where it produced widespread wind damage there and further east as it tracked into Bedford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms developed, some of which intensified to severe levels and produced damaging winds that knocked down numerous trees. One storm in particular developed and intensified very quickly across the eastern half of Roanoke County, where it produced widespread wind damage there and further east as it tracked into Bedford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 1:20 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 1:20 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sun Jun 2 2019
.SYNOPSIS...
A cold front will gradually slide southeast through the region
this evening before exiting overnight. High pressure follows
the front with cooler and drier weather for the early part of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 218 PM EDT Sunday...
Radar showing clusters of deeper convection developing along the
actual cold front near the Ohio River attm with more isolated
downstream coverage with a preceding surface trough along the
mountains. Best ongoing instability continues across the
northwest where the latest short term models slide the more
organized storms into southeast West Va mainly after 20z/4PM.
Then just how far southeast across the remainder of the area
these storms make it remains in question given strong westerly
flow in place. NamNest the most robust in bringing a line
through the entire CWA while the HRRR weakens the band of storms
crossing the ridges, with others having more isolated nature
coverage, mainly over the north and west per convergence/upper
support. For now will continue with the higher pops in the watch
area and reduce chances going southeast although may take until
late evening to clear the east.
Cold front crosses the area overnight leading to clearing as strong
cool advection for June kicks in from the northwest. May see some
strato-cu get stuck under the subsidence inversion across the
southwest and with upslope across the northwest until the much drier
air swings in after midnight. Otrw should be much more comfortable
by morning with lows in the 50s to around 60, except for a few 40s
in the valleys pending the degree of any fog. Cool high pressure to
build in on Monday making for a pleasant almost fall-like day under
low humidity and a gusty northwest breeze. With 850 mb temperatures
at or below +10 deg/C, looking at highs only in the 60s mountains to
mid/upper 70s in the downslope aided warming eastern sections.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...
Dry cool high pressure will move over the region Monday night. Under
good radiational cooling conditions, temperatures will drop into the
40s across the area, possibly some upper 30s in deeper mountain
valleys. This surface high will slide off the North Carolina Coast
Tuesday afternoon. While remaining under its influence, high
temperatures Tuesday will range in the 70s west of the Blue Ridge
and upper 70s to lower 80s east. With the high moving further off
the coast Tuesday night, southerly flow will introduce warm moist
air into the region. Overnight lows will be mild and run from the
mid 50s to lower 60s across the area.
A disturbance will move from the upper Mississippi Valley Tuesday
night to the Ohio Valley Wednesday morning. As this system tracks
over Pennsylvania in the afternoon, a frontal/outflow boundary will
generate convection over the area. Even though the better jet
dynamics are just to our north, instabilities and shear profiles
are enough to produce some strong to severe storms over the area
Wednesday afternoon and evening. High temperatures for Wednesday
will be slightly warmer than normal, ranging from the upper 70s over
the mountains to mid 80s out east.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...
An upper level ridge over the Gulf and a closed low tracking over
the central Plains will combine to bring several shots of strong
convection to the region starting Thursday and lasting into the
weekend. With little reprieve between systems, repeated rounds of
strong storms may lead to flood concerns going into next weekend.
Temperatures will average slightly warmer than normal through the
period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM EDT Sunday...
VFR to continue for much of the afternoon espcly east of the
mountains before developing showers and storms ahead of a cold
front arrive over the west after 20z/4PM. Models suggest best
coverage along the KLWB-KBLF corridor where may see a broken
line develop with more widely scattered coverage elsewhere into
early this evening. Thus will continue VCTS from the Blue Ridge
east while including a TEMPO group for possible stronger storms
west of KBCB.
Drier airmass arrives this evening behind the front and will see
some lingering MVFR to VFR cigs at KBLF/KLWB before it clears,
then fog may set in at KLWB/KBCB during the early morning hours
of Monday. However confidence remains lows given dry advection
and mixing overnight, but enough after possible showers to
continue MVFR/IFR at least at KLWB and perhaps KBCB late.
High pressure builds in from the northwest bringing drier and
cooler air along with VFR conditions on Monday. However will
still see a decent northwest breeze with gusts to 20-25 kts on
the ridges during the day.
Extended Aviation Discussion...
VFR through Tuesday. Exception may be fog Tuesday morning
mainly in the river valleys (KLWB).
Moisture along with the threat for showers and storms will
return for Wednesday into Thursday. This should bring periods of
mainly diurnal sub-VFR each day, followed by patchy late night
fog each morning espcly in the valleys.
&&
.EQUIPMENT...
As of 300 AM EDT Sunday...
The Hinton weather radio will be down until further notice.
Technicians have been made aware of the issue and will be working
to get the radio back on air. There is no estimated time of
repair.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 2, 11:59 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1259 PM EDT Sun Jun 2 2019
VAZ018>020-023-024-WVZ042>044-507-508-031700-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1259 PM EDT Sun Jun 2 2019
...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-031700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1259 PM EDT Sun Jun 2 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A few thunderstorms this afternoon and evening could produce gusty
to damaging winds and isolated large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 3:41 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Sun Jun 2 2019
VAZ007-009-022145-
Tazewell-Smyth-
441 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT parts of TAZEWELL AND SMYTH
Counties...
Until 545 PM EDT.
At 440 PM EDT, a strong thunderstorm was located west of Allison
Gap, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Amonate...
and Claypool Hill.
LAT...LON 3721 8161 3721 8157 3704 8145 3704 8146
3703 8146 3697 8140 3688 8179 3693 8183
3695 8182 3696 8178 3703 8181 3707 8184
TIME...MOT...LOC 2040Z 258DEG 23KT 3695 8183
PCSpecial weather statement, Jun 2, 5:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
600 PM EDT Sun Jun 2 2019
VAZ010-012-013-022245-
Pulaski-Bland-Wythe-
600 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT parts of Bland...Wythe...and
Pulaski Counties...
Until 645 PM EDT.
At 558 PM EDT, a strong thunderstorm was located near Long Spur,
moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pulaski...
Bland...
Dublin...
Max Meadows...
and Patterson.
LAT...LON 3716 8113 3716 8086 3715 8085 3715 8061
3699 8057 3689 8069 3687 8076 3703 8118
TIME...MOT...LOC 2158Z 286DEG 28KT 3705 8100
PCSpecial weather statement, Jun 2, 5:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Sun Jun 2 2019
WVZ507-508-022245-
Western Greenbrier-Eastern Greenbrier-
608 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT far northern Greenbrier
County...
Until 645 PM EDT.
At 607 PM EDT, a strong thunderstorm was located near Leonard, moving
southeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas.
LAT...LON 3822 8036 3811 8036 3806 8028 3807 8030
3816 8059 3827 8044
TIME...MOT...LOC 2207Z 297DEG 32KT 3817 8043
PCThunderstorm Wind, Giles
- When
- June 2, 5:30 PM EST
- Where
- Giles County, 0.44 mi NE of Eggleston to 0.88 mi NE of Eggleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.285, -80.625
Multiple trees were blown down by thunderstorm winds in the community of Eggleston.
Thunderstorm Wind, Roanoke
- When
- June 2, 6:41 PM EST to 6:47 PM EST
- Where
- Roanoke County, 0.32 mi ENE of Roanoke City to 1.25 mi SE of Lindenwood
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.272, -79.945
Numerous trees and tree limbs, as well as power lines, were blown down by straight line thunderstorm winds in eastern Roanoke and around the community of Vinton. Siding panels from the Roanoke Times Newspaper office were blown down onto the street. One tree fell onto a parked car on Underhill Avenue. Damage was most concentrated along Shelbourne Avenue in Vinton, however damage was observed from Hardy Road to the Roanoke River, about a 3/4 mile wide swath. Winds picked up a metal shed on Shelbourne Avenue and blew it into a telephone pole. The damage resulted in a loss of commercial power to about 2000 customers in the east side of Roanoke County.
Thunderstorm Wind, Bedford
- When
- June 2, 6:47 PM EST to 6:54 PM EST
- Where
- Bedford County, 2.61 mi NW of Hardy to 1.07 mi NE of Stewartsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.261, -79.858
Several trees were blown down by straightline thunderstorm winds across eastern Bedford County, including trees down on Jordantown Road, Hardy Road and Beagle Club Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, June 2 to 13, 2019$33 million · 4 events
- Flash Flood in Missouri, June 2, 2019$5.4 million · 1 event
- Flooding in Missouri, June 2 to 12, 2019$2.0 million · 2 events
- Hail in North Dakota, June 2, 2019$315,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, June 2, 20195 injured · 1.75 in hail · 17 events
- Hail and Damaging Winds in New York, June 2, 20192 injured · $23,000 · 1 in hail · 9 events
- Hail in Nevada, June 2, 2019$50,000 · 0.25 in hail · 1 event
- Damaging Winds in North Carolina, June 2, 2019$45,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Maryland, June 2, 20192 in hail · 31 events
- Flash Flood and Hail in West Virginia, June 2, 2019$5,000 · 1.75 in hail · 26 events
- Tornado and Hail in New Mexico, June 2, 2019EF0 · 25 events
- Hail and Damaging Winds in Ohio, June 2, 2019$24,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819078, 819080, 819079.